Minnesota, 2006

Ice Storm in Minnesota, December 30, 2006

December 30, 2006 · NWS ABR · 2 events in 2 counties and zones

An upper level trough of low pressure moving across northern South Dakota and west central Minnesota along with deep and strong frontogenesis brought mostly rain along with some freezing rain and light snow to Big Stone and Traverse counties. The precipitation began as rain early in the morning on the 30th and continued through most of the day.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An upper level trough of low pressure moving across northern South Dakota and west central Minnesota along with deep and strong frontogenesis brought mostly rain along with some freezing rain and light snow to Big Stone and Traverse counties. The precipitation began as rain early in the morning on the 30th and continued through most of the day. The rain changed to freezing rain during the evening and then to snow before ending late in the evening of the 30th. Ice accumulations of over a quarter of inch occurred mainly in southwest Traverse and northwest Big Stone counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 30, 3:54 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 30, 3:54 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
354 PM CST SAT DEC 30 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
BIGGEST CHALLENGE IN THE NEAR TERM DEALS WITH ONGOING
PCPN...HEADLINES AND TIMING OF DRY AIR PUSH INTO WEST.

FLIP-FLOP TOOK PLACE IN MODEL SOLNS TODAY...WITH THE NAM FINALLY
GETTING A GRIP ON LOW LEVEL THERMAL PROGS AND HANDLING OF NORTHERN
STREAM SHORT WAVE. THE GFS PUSHED THE NORTHERN STREAM SYSTEM A BIT
FURTHER EAST FASTER THAN NAM AND ENSEMBLE SOLNS. HAVE GONE MORE
WITH SLOWER NAM SOLN WITH THIS FEATURE...WHICH RESULTS IN MORE
SNOW THAN GFS IS FORECASTING ACROSS EAST. NAM AND GFS...ALONG WITH
RUC MODEL...ARE SHOWING IMPRESSIVE 7H AND 85H FRONTOGENESIS TAKING
PLACE THIS EVENING THROUGH THE EARLY NIGHTTIME HOURS ACROSS THE
EASTERN CWA..LEADING ANTICIPATED BANDING AND HEAVIER SNOW. BANDING
IS NOW EVIDENT ON KABR 88D WITH SNOWFALL TOTALS FROM 1 TO 2
INCH/HOUR EXPECTED FOR THE NEXT FEW HOURS. HEAVY DENDRITES
CURRENTLY FALLING AT KABR. FURTHER EAST...OBS INDICATE SIMPLY RAIN
FALLING. WITH NRN STREAM SYSTEM PUSHING SLOWLY EAST...ANTICIPATE
THAT INVERTED TROF WILL ALSO PUSH EAST...KICKING PCPN BACK OVER TO
FZRA THIS EVENING...THEN OVER TO ALL SNOW OVERNIGHT. HAVE UPGRADED
EASTERN CWA TO WINTER STORM WARNING FOR COMBINATION OF FZRA AND
SNOWFALL. ACROSS FAR WESTERN CWA...THEY WILL HAVE TO BE MONITORED
AS SNOWFALL MAY END SOONER THAN I HAVE PUT IN GRIDS WITH DRY AIR
INTRUSION.

SNOW WILL END FROM WEST TO EAST ON SUNDAY AS BEST FORCING SHIFTS
EAST. HAVE CONT WARNING UNTIL 00Z MONDAY FOR ERN CWA AS NAM SHOWS
7H WAA FORCING TAKING PLACE THROUGH EARLY AFTERNOON. THERE IS SOME
CONCERN FOR WINDS INCREASING DURING DAY SUNDAY AS WELL...AND HAVE
INSERTED SOME BLSN WORDING FOR WRN CWA. MAY NEED TO BE ADDED FOR
REMAINDER OF CWA AS WELL. WITH CLOUDS AND PCPN OCCURRING...LITTLE
DIURNAL VARIATION EXPECTED IN TEMPS.

SNOWFALL SHOULD FINALLY EXIT SUNDAY NIGHT AS ISENTROPIC FORCING
EXITS REGION AND DRY AIR PUSHES FULLY THROUGH CWA.

.LONG TERM...MONDAY THROUGH SATURDAY
FOLLOWING THE 12Z NAM SOLUTION FOR MONDAY AND TUESDAY AS IT WAS THE
PREFERRED SOLUTION THIS GO ROUND IN HANDLING SPURIOUS UPPER
CIRCULATION NOW MEANDERING OVER SWRN NORTH DAKOTA. PRECIPITATION IS
SLIPPING SEWD INTO IOWA AND SERN SOUTH DAKOTA BY THEN. DRY
CONDITIONS UNDER CLEARING SKIES FOR MONDAY THROUGH TUESDAY...WITH
UPPER LEVEL RIDGING BUILDING OVER THE FORECAST AREA. LITTLE CHANGE
MADE TO MAX/MIN TEMPERATURES THESE PERIODS AS INHERITED GRIDS WERE
ACCEPTABLE BASED OFF MODEL PROGS AND AREA COVERED BY 3 TO 12 INCHES
OF SNOW BY THEN.

IN THE EXTENDED...INSERTED LOW POPS MENTION FOR AN UPPER WAVE
PROGGED TO MOVE WEST TO EAST ACROSS THE REGION ON THURSDAY AND FOR
ANOTHER WAVE PROGGED TO MOVE THROUGH THE REGION FRIDAY AFTERNOON AND
EVENING. THIS SECOND WAVE APPEARS ATTM TO HAVE A BETTER MID-LEVEL
BAROCLINIC ZONE/UPPER LEVEL JET TO SUPPORT SOME LIGHT MEASURABLE
PRECIPITATION FRIDAY EVENING ACROSS THE SWRN CWFA. GENERALLY
ACCEPTED AND FOLLOWED A BLEND OF HPC GUIDANCE NUMBERS AND ISC
COLLABORATION FOR MAX/MIN T GRIDS DAYS 4 THROUGH 7.

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON
     FOR CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-
     SULLY-WALWORTH.

     WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS.

     WINTER STORM WARNING UNTIL 9 AM CST SUNDAY FOR BUFFALO-EDMUNDS-
     FAULK-HAND-HYDE-MCPHERSON.

     WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR BROWN-CLARK-DAY-
     MARSHALL-SPINK.

MN...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM CST SUNDAY
     FOR BIG STONE-TRAVERSE.

&&

HINTZ/DORN
Hazardous weather outlook, Dec 30, 6:06 AM CST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
606 AM CST SAT DEC 30 2006

SDZ005>007-010-011-017>019-036-037-051-311215-
MCPHERSON-BROWN-MARSHALL-EDMUNDS-DAY-FAULK-SPINK-CLARK-HYDE-HAND-
BUFFALO-
606 AM CST SAT DEC 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
A STRONG WINTER STORM WILL SPREAD WIDESPREAD SNOW ALONG WITH
FREEZING RAIN TODAY THROUGH SUNDAY MORNING. SIGNIFICANT SNOW AND
ICE ACCUMULATIONS ARE POSSIBLE. THUS...A WINTER STORM WARNING IS
IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW IS EXPECTED TO CONTINUE THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MNZ039-046-SDZ008-020>023-311215-
TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL-
606 AM CST SAT DEC 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
FREEZING RAIN OR RAIN IS EXPECTED TODAY WITH SOME ICE
ACCUMULATIONS POSSIBLE. THE PRECIPITATION IS EXPECTED TO CHANGE
OVER TO SNOW TONIGHT AND CONTINUE THROUGH SUNDAY WITH SOME
SIGNIFICANT SNOW ACCMULATIONS POSSIBLE. A WINTER STORM WATCH IS IN
EFFECT FOR LATE THIS AFTERNOON INTO SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW IS EXPECTED TO CONTINUE THROUGH SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

SDZ003-004-009-015-016-033>035-045-048-311215-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
606 AM CST SAT DEC 30 2006 /506 AM MST SAT DEC 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SNOW IS EXPECTED THROUGH TONIGHT WITH SIGNIFICANT
ACCUMULATIONS POSSIBLE BY SUNDAY MORNING OF 6 TO 10 INCHES. A
WINTER STORM WARNING IS IN EFFECT INTO SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW IS EXPECTED TO END SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MOHR

In the hours before

Local storm report, Dec 30, 12:24 PM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1224 PM CST SAT DEC 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HEAVY SNOW       TIMBER LAKE             45.43N 101.07W
12/30/2006  M6.0 INCH        DEWEY              SD   CO-OP OBSERVER

1219 PM     HEAVY SNOW       MCLAUGHLIN              45.81N 100.81W
12/30/2006  M7.0 INCH        CORSON             SD   PUBLIC

            6 TO 8 INCHES OF SNOW REPORTED ON ROADS NEAR KENNEL SOUTH
            DAKOTA. VISIBILITY 1/4 MILE WITH HEAVY SNOW STILL
            FALLING.

1219 PM     HEAVY SNOW       BULLHEAD                45.77N 101.08W
12/30/2006  M7.0 INCH        CORSON             SD   PUBLIC

1219 PM     HEAVY SNOW       EUREKA                  45.77N 99.62W
12/30/2006  M7.0 INCH        MCPHERSON          SD   PUBLIC

&&

DORN
Local storm report, Dec 30, 1:03 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
103 PM CST SAT DEC 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY SNOW       ROSCOE                  45.45N 99.33W
12/30/2006  M6.5 INCH        EDMUNDS            SD   EMERGENCY MNGR

&&

DORN
Local storm report, Dec 30, 3:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
319 PM CST SAT DEC 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HEAVY SNOW       MOBRIDGE                45.54N 100.44W
12/30/2006  M13.0 INCH       WALWORTH           SD   PUBLIC

&&

BEHNKE
Local storm report, Dec 30, 3:47 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
347 PM CST SAT DEC 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HEAVY SNOW       1 W FORT PIERRE         44.36N 100.40W
12/30/2006  M6.3 INCH        STANLEY            SD   TRAINED SPOTTER

&&

BEHNKE
Local storm report, Dec 30, 4:11 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
411 PM CST SAT DEC 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY SNOW       BLUNT                   44.52N 99.99W
12/30/2006  M6.0 INCH        HUGHES             SD   TRAINED SPOTTER

&&

BEHNKE
Local storm report, Dec 30, 5:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
538 PM CST SAT DEC 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY SNOW       POLLOCK                 45.90N 100.29W
12/30/2006  M11.0 INCH       CAMPBELL           SD   CO-OP OBSERVER

&&

AP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Big Stone

When
December 30, 6:00 PM CST to 10:00 PM CST
Where
Big Stone forecast zone
Reported by
Newspaper
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Ice Storm, Traverse

When
December 30, 6:00 PM CST to 10:00 PM CST
Where
Traverse forecast zone
Reported by
COOP Observer
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9161, 9163.